What are the signs and symptoms of ‘legal high’ addiction?
The symptoms of new psychoactive and illicit substance (‘legal high’) addiction can vary depending upon the type of ‘legal high’ that you are addicted to, the frequency with which you have been misusing the drug, the amount of the drug that you have been taking, as well as varying from person to person.
At Priory, we are able to offer high quality treatment for anyone who is struggling with an addiction to so-called ‘legal highs’. Our expert team of specialist psychiatrists, psychologists, therapists and other addiction treatment professionals are committed to helping you every step of the way towards overcoming your addiction, and taking steps towards a full and sustainable recovery.
The following are all signs that you, or someone that you know, may have a ‘legal high’ addiction.
Psychological symptoms of new psychoactive and illicit substance (‘legal high’) addiction can include:
- Panic attacks
- Experiencing a distorted sense of reality and perception, entering a trance-like state or feeling detached from the world
- Mood swings and hostility
- Feelings of euphoria
- Confusion and paranoia
- Hallucinations and delusions
- Poor judgement
- Memory problems
- Inability to focus or concentrate
- Consuming new psychoactive and illicit substances (‘legal highs’) in order to relieve stress
- Worsening of any existing mental health conditions such as depression, anxiety or stress
- Noticeable changes in personality
Behavioural and social symptoms of ‘legal high’ addiction:
- Reduced inhibitions leading to erratic and risky behaviour
- Obtaining and using ‘legal highs’ become more important that hobbies or activities that you previously enjoyed
- Feeling as though you want to stop taking the drug, but finding that you are unable to
- Inability to stop thinking about when, where and how you will obtain the drug, and feeling as though this is taking over your life
- Being secretive and defensive about your addiction
- Avoiding contact with loved ones, leading to social isolation
- Only associating with other people who are addicted to so-called ‘legal highs’
- Neglecting your responsibilities, and being unable to function effectively in day-to-day life
- Poor performance and/or attendance at work
- Continuing to take ‘legal highs’ even after suffering negative consequences as a result of this
- Underestimating the amount of the drug that you are taking
- Becoming unconcerned with your physical appearance and personal hygiene
Physical symptoms of ‘legal high’ addiction can include:
- Intense cravings for the substance
- The appearance of withdrawal symptoms if you stop taking or are unable to obtain the new psychoactive and illicit substance
- Finding that you have built a tolerance to the ‘legal high’, meaning that you need to consume this in increasingly higher doses in order to experience the desired effects
- Nausea and vomiting
- Slurred speech
- High body temperature
- Hyperthermia (overheating)
- Increased heart rate and heart palpitations
- Problems with motor co-ordination
- Disrupted sleep patterns, including vivid nightmares and insomnia
- Diminished or increased appetite, leading to weight changes
- Unconsciousness, coma and even death
What are the long-term effects of ‘legal high’ addiction?
New psychoactive and illicit substance (‘legal high’) misuse can result in a wide range of long-term problems that can have a negative impact on multiple areas of your life. Long-term consequences may include:
- Psychosis, leading to long-term mental health conditions such as schizophrenia
- Problems with the heart and central nervous system, leading to heart failure
- Weakening of the immune system
- High blood pressure
- Respiratory problems
- Relationship and family breakdowns
- Job loss and unemployment
- Financial difficulties
- Legal problems, including arrest and imprisonment
’Legal high’ addiction withdrawal symptoms
If you stop taking, or do not have access to the so-called ‘legal high’ that you have become addicted to, it is possible that you will experience a series of unpleasant and sometimes dangerous withdrawal symptoms. Some of the most common new psychoactive and illicit substance (‘legal high’) addiction withdrawal symptoms include:
- Suicidal thoughts
- Strong cravings for the ‘legal high’
- Nausea and vomiting
- Heart palpitations
At Priory, we are able to offer a comprehensive medically assisted withdrawal detoxification process, enabling you to manage your withdrawal symptoms in a safe and supportive environment.
Contact Priory today
For further information on how you can take steps to overcome your new psychoactive and illicit substance (‘legal high’) addiction at Priory, call us today on 0800 144 8969 and our dedicated experts will be able to advise on the next steps to receiving exceptional addiction treatment. For GPs and referrers looking to make a referral, please click here.
This page was clinically reviewed in July 2021 by Sam Hickey and is scheduled to be reviewed again in July 2023. To view all Priory new psychoactive and illicit substance addiction specialists, please click here.
Book a FREE Confidential Assessment at your Nearest Priory Hospital Today.
For more information about the addiction services that Priory offer, download our brochure.Get our brochure